Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 50, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 12, 2020, 9:40 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It was in force for 46 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2020, 9:40 PM EDT (01:40 UTC)
- Expired
- Oct 14, 2020, 8:00 PM EDT
- In force
- 46 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 411 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
282 WHUS42 KMHX 130140 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 940 PM EDT Mon Oct 12 2020 NCZ196-204-205-131345- /O.NEW.KMHX.BH.S.0050.201013T0140Z-201014T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 940 PM EDT Mon Oct 12 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Oregon Inlet to Cape Lookout. * WHEN...Through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 11 AM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
3 follow-up statements
223 WHUS42 KMHX 130848 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 448 AM EDT Tue Oct 13 2020 NCZ203-132100- /O.EXA.KMHX.BH.S.0050.000000T0000Z-201014T0000Z/ Northern Outer Banks- 448 AM EDT Tue Oct 13 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Northern Outer Banks beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-204-205-132100- /O.CON.KMHX.BH.S.0050.000000T0000Z-201014T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 448 AM EDT Tue Oct 13 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Oregon Inlet to Cape Lookout. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
587 WHUS42 KMHX 131506 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1106 AM EDT Tue Oct 13 2020 NCZ196-204-131615- /O.CAN.KMHX.BH.S.0050.000000T0000Z-201014T0000Z/ East Carteret-Ocracoke Island- 1106 AM EDT Tue Oct 13 2020 ...BEACH HAZARDS STATEMENT IS CANCELLED... A Moderate Risk for rip currents remains in effect until 8 PM EDT This Evening. Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. $$ NCZ203-205-140000- /O.CON.KMHX.BH.S.0050.000000T0000Z-201014T0000Z/ Northern Outer Banks-Hatteras Island- 1106 AM EDT Tue Oct 13 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
609 WHUS42 KMHX 140007 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 807 PM EDT Tue Oct 13 2020 NCZ203-205-141215- /O.EXT.KMHX.BH.S.0050.000000T0000Z-201015T0000Z/ Northern Outer Banks-Hatteras Island- 807 PM EDT Tue Oct 13 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 12, 9:29 PM EDT, 11 minutes earlier.
Area forecast discussion, Oct 12, 9:29 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
929 PM EDT Mon Oct 12 2020
.SYNOPSIS...
Low pressure associated with the remnants of Hurricane Delta will
move north of the area tonight. A dry cold front will cross the
area late Tuesday with high pressure building over the area
Wednesday and Thursday. Another stronger cold front will cross the
region Friday followed by cool high pressure for next weekend.
&&
.NEAR TERM /OVERNIGHT/...
As of 930 PM Mon...No significant changes needed to previous
forecast for late evening update. Sfc analysis shows weak low
lifting off the NC/VA coast with associated weak front pushing
through eastern NC. Latest radar imagery shows isolated to
widely scattered showers ongoing across the area, along and
ahead of the boundary. A few heavy downpours possible, but given
very dry air above 700 mb, showers still having a difficult
time trying to sustain themselves. Showers should diminish in
coverage in the next few hrs. With wet ground and light winds,
areas of patchy dense ground fog are possible overnight into
early Tue morning. Low temperatures for most of the area tonight
will be in the mid to upper 60s.
&&
.SHORT TERM /TUESDAY/...
As of 345 PM Monday...Surface ridge will build in from the west
during the day on Tuesday. Despite NW flow, downsloping will
lead to another rather warm day with highs 75 to 80 degrees
across most of the CWA. While a few showers cannot be ruled out
over the far northern tier Tuesday, will keep PoPs out of the
forecast as coverage will be minimal.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 300 AM Mon...Mostly dry weather expected Tuesday Night through
Thursday with high pressure over the region and temperatures
around normal. Then, a strong cold front will approach from the
west on Friday, bringing with it increasing chances for rain and
some thunderstorms, with cooler, but drier conditions expected
next weekend.
Tuesday night...As high pressure builds closer to the area
Tuesday night, the gradient will increase, leading to a
strengthening surge of northerly winds. This CAA will help drive
temps down into the low 50s inland overnight Tuesday, with
upper 50s to low 60s remaining along the coast.
Wednesday and Thursday...High pressure will build overhead on
Wednesday, with weak CAA continuing and lower heights remaining.
This will keep highs in the low to mid 70s across the area.
Then Thursday, high pressure will shift offshore, with return
flow developing and low level heights rebounding some. This will
in turn bump up highs into the upper 70s to low 80s.
Friday through Sunday...A pattern changing upper level trough
will dive south across the Midwest Thursday into Friday, and
drive a strong cold front eastward. Models have come into better
agreement since yesterday, with the cold front most likely
moving across Eastern NC during the afternoon to evening hours
Friday. This should allow some decent heating to occur, and
expect temperatures to climb into the 70s. Some instability
could also develop, which will lead to the possibility of
thunderstorms, and given the strong dynamic environment, there
is the potential for some storm organization if the timing
generally holds going forward.
The front will push offshore Friday night, and cooler high
pressure will build in behind it for the weekend. Though dry
weather is expected it will feel more like fall, with highs on
Saturday likely remaining in the low to mid 60s. On Sunday the
airmass will moderate some, with high pressure eventually moving
offshore. This will allow for a subtle warm up, with highs
expected to climb into the upper 60s to around 70. Low temps
for this period will be chilly as well, with lows in the low to
mid 40s inland, and into the 50s along the coast.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Short Term /through Tuesday/...
As of 610 PM Mon...Mix of VFR and MVFR currently across the
terminals. Isolated to widely scattered showers continue across
the area early this evening, and expect coverage to diminish
with loss of heating over the next few hrs. Calming winds and
plenty of low level moisture support fog and low stratus
development overnight. Widespread LIFR/LIFR likely at all
terminals, and could begin a few hours before 06z. Fog/stratus
will lift out/burn off by mid morning, with VFR likely returning
by late morning and early afternoon.
Long Term /Tuesday Night through Saturday/...
As of 320 PM Mon...Mostly VFR conditions are expected Tuesday
night through Thursday as high pressure builds into the area.
Then on Friday, a strong cold front will move into the area,
bringing with it chances for rain and possible sub-VFR
conditions. VFR conditions return Saturday with a drier and
cooler airmass.
&&
.MARINE...
Short Term /through Tuesday/...
As of 930 PM Mon...Latest obs show W-SW winds 5-15 kt, with
seas 3-5 ft. Dropped SCA with seas now below 6 ft. Tonight,
winds will mostly be SW 5-15 kt, gradually veering. For
Tuesday, winds will be NW 10-15 knots behind a dry cold front
with seas 3-5 feet north and 2-4 feet south.
Long Term /Tuesday Night through Saturday/...
As of 320 AM Mon...As high pressure builds closer to the area
Tuesday night, the gradient will increase, causing winds to
surge to 15-20 kts, with gusts close to 25 kts. Conditions
should remain just below SCA thresholds. Northerly winds will
slowly subside Wednesday, with winds turning the to SE at 5-10
kts Thursday. Ahead of a strong cold front Friday winds will
increase to SW 10-20 kts at least, with small craft conditions
possible later in the day.
Seas will be mostly 3-5 ft through Wednesday, and subside to 2-4
ft Thursday and Friday. Seas will build again late in the day
Friday in response to strengthening winds.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through Tuesday evening for NCZ196-204-
205.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...CTC/CQD
SHORT TERM...CTC
LONG TERM...SGK
AVIATION...CQD/SGK/CEB
MARINE...CTC/CQD/SGKHazardous weather outlook, Oct 12, 7:57 PM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 757 PM EDT Mon Oct 12 2020 NCZ029-044>047-079>081-090>092-094-193-194-198-140000- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 757 PM EDT Mon Oct 12 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-205-140000- Ocracoke Island-Hatteras Island- 757 PM EDT Mon Oct 12 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-203-140000- West Carteret-Coastal Onslow-Northern Outer Banks- 757 PM EDT Mon Oct 12 2020 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-140000- East Carteret- 757 PM EDT Mon Oct 12 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING NORTH OF CAPE LOOKOUT... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING SOUTH OF CAPE LOOKOUT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.